Psychiatr. Pol. 2015; 49(4): 673–681
Jan Brykalski, Lucyna Papierska, Maria Załuska
FREE POLISH FULLTEXT:
Ostra psychoza w przebiegu leczenia przełomu nadnerczowego hydrokortyzonem u pacjentki z wtórną niedoczynnością nadnerczy – opis przypadku
FREE ENGLISH FULLTEXT:
Acute psychosis in the course of treatment of acute adrenal crisis with hydrocortisone in the patient with secondary adrenal insufficiency – a case study
Presentation of the risk of psychosis induced by the treatment of adrenal crisis with high doses of hydrocortisone.
A case analysis in the context of the literature.
There are reported psychoses in the patients with adrenal hypofunction and hyperfunction. Psychoses following implementation of substitution with small doses of corticosteroids due to adrenal insufficiency were also observed. The hypereactivity of the glucocorticoid receptor is supposed mechanism. We have not found any description of psychosis connected with steroid administration in adrenal crisis. We present a case of 55 years old female, so far mentally healthy with untreated adrenocortical insufficiency secondary to radiotherapy of pituitary adenoma (prolactinoma) performed 3 years ago. She was admitted to the hospital because of acute adrenal crisis provoked by infection. In the fourth day of treatment with intravenous Hydrocortisone (up to 400mg/24 hours) there occurred acute psychosis with hallucinations, delusions and life-threatening behaviours. The patient was admitted to the psychiatric inpatient unit. Following 3 days of treatment with haloperidol, and decreasing the steroid dosage – the psychosis disappeared, without recurrence, despite of discontinuation of haloperidol.
The case focuses attention on the risk of psychosis connected with the treatment of the adrenal crisis with high doses of Hydrocortisone. Because of the risk of psychiatric complications, the patients treated with high doses of corticosteroids, require an evaluation of risk factors for mental disturbances, and safety precautions in cooperation of endocrinologist and psychiatrist.